Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 50, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 12, 2001, 3:32 PM EDT for Dorchester County, South Carolina. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 12, 2001, 3:32 PM EDT (19:32 UTC)
- Expired
- Jul 12, 2001, 4:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 3:50 PM EDT | Thunderstorm Wind 50 E | Givhans, SC | Numerous trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2543 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 881 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 121933 SVRCHS SCC035-122000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 332 PM EDT THU JUL 12 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA. * UNTIL 400 PM EDT. * AT 332 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF GIVHANS...OR ABOUT 13 MILES WEST OF SUMMERVILLE... MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED NEAR... KNIGHTSVILLE...RIDGEVILLE AT 345 PM. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU SHOULD PREPARE FOR LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE WINDS. VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED. $$ LkAT...LON 3299 8042 3293 8040 3300 8021 3313 8032 NNNN SLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:25 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 12, 2:25 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 225 PM EDT THU JUL 12 2001 UPR RDG WILL CONT TO RETROGRADE TO BE JUST SE OF FOUR CORNERS AREA INTO SUN THEN BEGINS TO BUILD BACK TO THE NE LATE IN THE WEEKEND. ERN TROF REMAINS FROM N.E. DOWN THE ERN SEABOARD INTO SUN. ERN EDGE OF VORT MAX SLIDING DOWN FROM THE MIDWEST IN PERSISTENT NW FLO TONIGHT AND WILL AFFECT AREA THRU FRI. AT THE SFC...SAGGING COLD FRONT AND MEANDERING LOW WILL LINGER ACRS THE CWA THRU MUCH OF FRI BEFORE BEGINNING TO MOVE OFF THE COAST. SHORT RANGE MODELS AGREE THAT DEEP MSTR BEGINS TO BE REPLACED BY COOLER AND DRIER AIR OVERNIGHT FRI INTO SAT. UNTIL THEN...WILL HAVE A MIX TONIGHT OF NGM TEMPS AND MAV POPS AND VARIABLE WIND ACRS NRN COUNTIES. WILL BE CLOSE TO AVN NUMBERS FRI AND FRI NIGHT. PLAN A DRY FCST FROM EARLY SAT ALL THE WAY THRU MON AND THEN BRING BACK PCPN MAINLY AFTN/EVE FOR TUE/WED/THU. EXPCT AFTN HIGH TEMPS IN THE UPR 80 SAT AND SUN AND THEN CLIMBING AGAIN ABV 90 DEGS FOR THE REMAINDER OF THE WORKWEEK. NEXT FRONT WILL PROBABLY STALL N OF THE AREA NEXT THU. CWF...VAR WIND ACRS NRN WATERS...SW FOR THE S THRU MUCH OF FRI. ALL MARINE ZONES WILL SHIFT TO NE FRI NIGHT AND SAT. PLAN NO FLAGS. FCSTID = 25 CHS 76 87 71 87 / 40 50 20 10 SAV 75 89 70 88 / 40 50 30 10 CHL 81 85 76 86 / 40 50 20 10 NBC 77 88 71 88 / 40 50 20 10 RBW 72 87 70 89 / 40 50 20 10 .CHS... GA...NONE. SC...NONE. MJR/SLB
In the hours before
Special weather statement, Jul 12, 1:15 PM EDT, 2 hours 17 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-130500- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 115 PM EDT THU JUL 12 2001 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA THIS AFTERNOON AND EARLY TONIGHT... .DISCUSSION... A WEAK SURFACE TROUGH AND ASSOCIATED LOW LEVEL BOUNDARY MOVING ACROSS THE AREA FROM NORTH TO SOUTH THIS AFTERNOON WILL INTERACT WITH OTHER LOW-LEVEL BOUNDARIES IN THE AREA TO LIFT THE EXISTING HOT AND HUMID AIR ACROSS THE REGION...CREATING THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. THE RELATIVELY LOW WET-BULB ZERO HEIGHTS ARE CONDUCIVE FOR HAIL REACHING THE GROUND BEFORE MELTING. PRECIPITABLE WATER AMOUNTS AROUND 2 INCHES...COMBINED WITH SLOW MOVING STORMS...WILL ENHANCE THE POSSIBILTY OF SOME AREAS RECEIVING LOCALIZED RAINFALL AMOUNTS IN EXCESS OF 2 INCHES OF RAIN IN A RELATIVELY SHORT PERIOD. .PRIMARY HAZARDS... THE PRIMARY HAZARDS THIS AFTERNOON AND EVENING WILL BE DAMAGING DOWNBURST WINDS...FREQUENT CLOUD-TO-GROUND LIGHTNING...LOCALLY HEAVY RAINFALL AMOUNTS IN EXCESS OF 2 INCHES PER HOUR...AND SMALL HAIL. STAY TUNED TO NOAA WE]ATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX SLB
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:26 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 34 min |
| Jul 12, 2:32 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 28 min |
| Jul 12, 2:36 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 34 min |
| Jul 12, 3:37 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 23 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.